Nebraska, 2016

Flash Flooding and Hail in Nebraska, June 17 to 18, 2016

June 17 to 18, 2016 · NWS LBF · 11 events in 5 counties and zones

A cold front and associated area of low pressure sparks a round of strong to severe thunderstorms across portions of north central through southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front and associated area of low pressure sparks a round of strong to severe thunderstorms across portions of north central through southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
345 PM CDT FRI JUN 17 2016

.SHORT TERM...(This evening through Saturday)
Issued at 344 PM CDT Fri Jun 17 2016

A few showers are starting to initiate already across southern Custer
county. With a weak boundary across northern Lincoln county and into
northern Custer county, will expect showers to continue to develop
to the north and west throughout the remainder of the afternoon and
evening along this boundary. Major concern with these storms will be
the potential for gusty winds and heavy rainfall. Small hail is also
possible, but very warm surface temperatures will keep hail from
becoming too large. Will keep thunderstorm chances going throughout
most of the overnight hours before they diminish towards the early
morning hours. Overnight lows drop into the mid 60s.

Continued hot temperatures will be the main story for Saturday. A
building upper-level ridge across the central US will allow warm
temperatures to surge into the mid-plains region. Surface high
temperatures top off in the mid-90s across the entire CWA with heat
indexes approaching 100. Will hold off at this time on issuing a
heat advisory for Saturday but will continue to monitor temperatures
for Saturday over the next couple forecast cycles.

.LONG TERM...(Saturday night through Friday)
Issued at 344 PM CDT Fri Jun 17 2016

A strong area of upper level high pressure will flatten out across
the Northern and Central Plains on Sunday as a cold front drops
southeast from the Dakotas into northwest Nebraska. Highs will
contrast from the upper 80s in northern Sheridan county to the mid
and upper 90s across the southeast half of the fa. As northern
stream energy moves across the Northern Plains, there may be
enough lift along the front for a few late afternoon storms in the
north central counties. have left out mention attm, until evening
when models in better agreement on development. there will be a
marginal risk that a few storm could become strong or near severe
from west central into north central Nebraska. Pops were limited
to 20 to 30 percent with the higher chances in the northeast.

As the front sags south, there will a a slight chances for storms
Monday and monday night across the southeast zones. High monday
will cool down to near 80 north central to the upper 80s far
southwest.

The upper ridge will intensify from the Desert Southwest into the
Central and Northern Rockies Tuesday and Wednesday, then eastward
into the Plains Thursday and Friday. This will bring a gradual
warmup from the mid and upper 80s Tuesday to the lower to mid 90s
Thursday and Friday. Dry conditions Tuesday through Wednesday
night with thunderstorms chances spotty at a slight chance
Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jun 17 2016

The main aviation concern for this afternoon and evening will be
the potential for thunderstorm development. At this time, still
expecting showers and thunderstorms to develop around 6pm at both
KVTN and KLBF. Timing of the thunderstorms is still a little
uncertain and is hard to pinpoint an exact time that they will
impact each airport. Best guess is between 6pm and 11pm. This will
likely have to be refined as the evening progresses. VFR conditions
return for the remainder of the TAF period after thunderstorms move
off and dissipate.

&&

.HYDROLOGY...
Issued at 344 PM CDT Fri Jun 17 2016

Little change upstream of Lake McConaughy with Lewellen still in
minor flooding. Releases diminished slightly yesterday from Lake
McConaughy will cause a slight lowering down stream. The NP river at
Sutherland has fallen a tenth of a foot, On Saturday, the stage
at North Platte is expected to fall from 6.8 feet to 6.7 feet, and
to 6.6 feet Sunday afternoon. Even with a slight decline, this
will still keep the river at moderate flood stage. Elsewhere on
the Platte River system, elevated flows, however no additional
flooding at this time. Will have to monitor locally heavy rainfall
with evening storms as a slight bump up would be possible pending
heavy rain in the basin.

&&

.LBF Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for NEZ007-010-028-029.

&&

SHORT TERM...Kulik
LONG TERM...Roberg
AVIATION...Kulik
HYDROLOGY...Kulik
Hazardous weather outlook, Jun 17, 2:48 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT FRI JUN 17 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-182100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT FRI JUN 17 2016 /248 PM MDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON THROUGH THE
OVERNIGHT. A FEW OF THESE STORMS COULD HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN.

ABOVE NORMAL HIGH TEMPERATURES AND HUMID CONDITIONS WILL REMAIN
ACROSS THE AREA THROUGH THIS EVENING. A HEAT ADVISORY HAS BEEN
ISSUED FOR BOYD, HOLT, WHEELER, AND GARFIELD COUNTIES AS HEAT
INDEX VALUES REMAIN IN THE 100 TO 105 RANGE THROUGH EARLY EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE AND THE
PLATTE RIVER NEAR BRADY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES RETURN TO NORTHERN NEBRASKA SUNDAY EVENING
INTO MONDAY AS A FRONT TRACKS ACROSS THE REGION. HAIL AND GUSTY
WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS.

THE ABOVE NORMAL HIGH TEMPERATURES AND HIGHER HUMIDITY WILL
REMAIN ACROSS THE AREA AS WELL...SO HEAT INDEX VALUES IN THE MID
AND UPPER 90S WILL BE COMMON THIS WEEKEND.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE AND THE
PLATTE RIVER NEAR BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Jun 17, 4:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM MDT FRI JUN 17 2016

NEZ069-172245-
CHASE NE-
416 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHASE COUNTY UNTIL 445
PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF IMPERIAL...MOVING
NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUNETA...CHAMPION...ENDERS RESERVOIR STATE RECREATION AREA...
ENDERS...CRETE...CHURCH GROVE CAMPGROUND...
CENTER DAM CAMPGROUND AND AREA A CAMPGROUND.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4035 10196 4049 10192 4050 10135 4035 10135
TIME...MOT...LOC 2215Z 152DEG 13KT 4034 10169

ROBERG

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Hail, Loup

When
June 17, 5:15 PM CST
Where
Loup County, 8.29 mi NE of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.850, -99.260

Hail, Hayes

When
June 17, 5:20 PM CST
Where
Hayes County, 0.87 mi SW of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -101.240

Hail, Custer

When
June 17, 7:40 PM CST
Where
Custer County, 6.27 mi W of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -100.050

Thunderstorm Wind, Logan

When
June 17, 8:15 PM CST
Where
Logan County, 9.72 mi WNW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.540, -100.690

No significant damage reported from the wind gust.

Thunderstorm Wind, Holt

When
June 17, 9:55 PM CST
Where
Holt County, 0.86 mi SE of (Onl)o Neill Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.670

No significant damage was reported at the airport with this wind gust.

Thunderstorm Wind, Holt

When
June 17, 9:55 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.460, -98.650

Trees and power lines down in and around O'Neill.

Thunderstorm Wind, Holt

When
June 17, 11:30 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.500, -99.020

Ten inch diameter tree was uprooted by the wind gust.

Flash Flood, Holt

When
June 17, 11:30 PM CST
Where
Holt County, 4.61 mi NW of Emmet to 4.05 mi NNW of Emmet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.530, -98.860

Water running across Highway 20 six miles east of Atkinson.

Flash Flood, Holt

When
June 18, 12:01 AM CST
Where
Holt County, 3.56 mi E of Atkinson to 4.16 mi E of Atkinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.530, -98.900

Water reported across the road four miles east of Atkinson at 877 Road near 481 Avenue.

Flash Flood, Holt

When
June 18, 12:30 AM CST
Where
Holt County, 0.51 mi W of Emmet to 0.55 mi W of Emmet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.480, -98.810

Highway 275/20 closed for a few hours due to water over the road.

Thunderstorm Wind, Holt

When
June 18, 1:00 AM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.460, -98.650

Trees down and roof blown off a small apartment building in O'Neill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644079, 644082, 644083, 644084, 644086, 644087, 644088, 644107, 644104, 644106, 644090.